×

zbMATH — the first resource for mathematics

Isometry groups of proper CAT(0)-spaces of rank one. (English) Zbl 1275.20047
Let \(X\) be a proper CAT(0) metric space. An isometry \(g\in\mathrm{Iso}(X)\) is called rank-one if it has an axis which does not bound a flat half-plane. For example, if \(X\) is a hyperbolic space then any axial isometry of \(X\) is rank-one. The general notion of rank-one isometries goes back to an important paper by W. Ballmann and M. Brin [Publ. Math., Inst. Hautes Étud. Sci. 82, 169-209 (1995; Zbl 0866.53029)].
The author shows that if \(G\) is a non-elementary closed subgroup of \(\mathrm{Iso}(X)\) that contains a rank-one element then, up to passing to an open subgroup of finite index, either \(G\) is a compact extension of a totally disconnected group or \(G\) is a compact extension of a simple Lie group of rank one. This theorem follows from a non-vanishing theorem for the second continuous bounded cohomology of \(G\) that extends a prior result of the author for isometry groups of proper hyperbolic metric spaces [Geom. Funct. Anal. 19, No. 1, 170-205 (2009; Zbl 1273.53037)]. The non-vanishing theorem also gives a superrigidity theorem for representations of irreducible lattices in higher rank semi-simple Lie groups into \(\mathrm{Iso}(X)\) as a corollary. These results are closely related to the previous work of N. Monod, Y. Shalom, I. Mineyev, M. Bestvina, K. Fujiwara, and P.-E. Caprace (see the bibliography and discussion in the paper).

MSC:
20F67 Hyperbolic groups and nonpositively curved groups
53C24 Rigidity results
22E46 Semisimple Lie groups and their representations
22E41 Continuous cohomology of Lie groups
53C35 Differential geometry of symmetric spaces
20J06 Cohomology of groups
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] S.Adams, Reduction of cocycles with hyperbolic targets. Ergodic Theory Dynam. Systems 16 (1996), 1111-1145. · Zbl 0869.58031
[2] S. Adams and W. Ballmann, Amenable isometry groups of Hadamard spaces. Math. Ann. 312 (1998), 183-195. · Zbl 0913.53012
[3] W. Ballmann, Lectures on spaces of nonpositive curvature . DMV Seminar 25, Birkhäuser Verlag, Basel 1995. · Zbl 0834.53003
[4] W. Ballmann, M. Gromov, and V. Schroeder, Manifolds of nonpositive curvature . Progr. Math. 61, Birkhäuser., Boston 1985. · Zbl 0591.53001
[5] M. Bestvina and K. Fujiwara, Bounded cohomology of subgroups of mapping class groups. Geom. Topol. 6 (2002), 69-89 (electronic). · Zbl 1021.57001
[6] M. Bestvina and K. Fujiwara, A characterization of higher rank symmetric spaces via bounded cohomology. Geom. Funct. Anal. 19 (2009), 11-40. · Zbl 1203.53041
[7] M. R. Bridson and A. Haefliger, Metric spaces of non-positive curvature . Grundlehren Math. Wiss. 319, Springer-Verlag, Berlin 1999. · Zbl 0988.53001
[8] M. Burger and N. Monod, Bounded cohomology of lattices in higher rank Lie groups. J. Eur. Math. Soc. (JEMS) 1 (1999), 199-235. · Zbl 0932.22008
[9] M. Burger and N. Monod, Continuous bounded cohomology and applications to rigidity theory. Geom. Funct. Anal. 12 (2002), 219-280. · Zbl 1006.22010
[10] P.-E. Caprace, Amenable groups and Hadamard spaces with a totally disconnected isom- etry group. Comment. Math. Helv. 84 (2009), 437-455. · Zbl 1233.20037
[11] P.-E. Caprace and K. Fujiwara, Rank-one isometries of buildings and quasi-morphisms of Kac-Moody groups. Geom. Funct. Anal. 19 (2010), 1296-1319. · Zbl 1206.20046
[12] P.-E. Caprace and N. Monod, Isometry groups of non-positively curved spaces: structure theory. J. Topol. 2 (2009), 661-700. · Zbl 1209.53060
[13] E. Ghys and P. de la Harpe (eds.), Sur les groupes hyperboliques d’après Mikhael Gromov. Progr. Math. 83, Birkhäuser, Boston 1990. · Zbl 0731.20025
[14] U. Hamenstädt, Bounded cohomology and isometry groups of hyperbolic spaces. J. Eur. Math. Soc. (JEMS) 10 (2008), 315-349. · Zbl 1139.22006
[15] U. Hamenstädt, Isometry groups of proper hyperbolic spaces. Geom. Funct. Anal. 19 (2009), 170-205. · Zbl 1273.53037
[16] U. Hamenstädt, Rank-one isometries of proper CAT.0/-spaces. In Discrete groups and geometric structures , Contemp. Math. 501, Amer. Math. Soc., Providence, RI, 2009, 43-59. · Zbl 1220.20038
[17] V. A. Kaimanovich, Double ergodicity of the Poisson boundary and applications to bounded cohomology. Geom. Funct. Anal. 13 (2003), 852-861. · Zbl 1027.60038
[18] I. Mineyev, N. Monod, and Y. Shalom, Ideal bicombings for hyperbolic groups and applications. Topology 43 (2004), 1319-1344. · Zbl 1137.20033
[19] N. Monod, Continuous bounded cohomology of locally compact groups . Lecture Notes in Math. 1758, Springer-Verlag, Berlin 2001. · Zbl 0967.22006
[20] N. Monod and Y. Shalom, Cocycle superrigidity and bounded cohomology for negatively curved spaces. J. Differential Geom. 67 (2004), 395-455. · Zbl 1127.53035
[21] N. Monod and Y. Shalom, Orbit equivalence rigidity and bounded cohomology. Ann. of Math. (2) 164 (2006), 825-878. · Zbl 1129.37003
[22] R. J. Zimmer, Ergodic theory and semisimple groups . Monogr. Math. 81, Birkhäuser Verlag, Basel 1984. · Zbl 0571.58015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.